Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Honolulu, HI

March 6, 2021Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Mar 6, 2021, 1:05 PM HST for Kauai County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2021, 1:05 PM HST (23:05 UTC)
Expired
Mar 7, 2021, 4:08 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGHW60 PHFO 062305
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
105 PM HST Sat Mar 6 2021

...FLASH FLOOD WATCH FOR KAUAI THROUGH 6 AM HST SUNDAY...

HIZ002>004-070315-
/O.NEW.PHFO.FF.A.0005.210306T2305Z-210307T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Windward-Kauai Leeward-Kauai Mountains-
105 PM HST Sat Mar 6 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Kauai.

* Through late tonight

* Repeated heavy showers moving in from the east have led to 
  increased ground saturation, and additional heavy showers are 
  expected to move ashore through tonight.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams and rivers. Landslides may 
  also occur in areas with steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
2 follow-up statements
219 
WGHW60 PHFO 070125
FFAHFO

Flood Watch
National Weather Service Honolulu HI
325 PM HST Sat Mar 6 2021

...FLASH FLOOD WATCH FOR KAUAI THROUGH 6 AM HST SUNDAY...

HIZ002>004-071430-
/O.CON.PHFO.FF.A.0005.000000T0000Z-210307T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Windward-Kauai Leeward-Kauai Mountains-
325 PM HST Sat Mar 6 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Kauai.

* Through late tonight

* Repeated heavy showers moving in from the east have led to 
  increased ground saturation, and additional heavy showers are 
  expected to move ashore through tonight.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams and rivers. Landslides may 
  also occur in areas with steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
120 
WGHW60 PHFO 071408
FFAHFO

Flood Watch
National Weather Service Honolulu HI
408 AM HST Sun Mar 7 2021

HIZ002>004-071515-
/O.CAN.PHFO.FF.A.0005.000000T0000Z-210307T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Windward-Kauai Leeward-Kauai Mountains-
408 AM HST Sun Mar 7 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Kauai has been cancelled.

Flooding is no longer expected to pose a threat. 

$$

LAU

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Mar 6, 9:45 AM HST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 6, 9:45 AM HST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
945 AM HST Sat Mar 6 2021

.SYNOPSIS...
A high to the north will maintain breezy to locally strong trade
winds for the next several days. In the near-term, the most active
showers will be over windward areas of Kauai and Oahu, with showers
diminishing over Oahu this afternoon. Starting late Sunday, heavier
showers will move over the Big Island, then spread to all islands
Monday and Tuesday. The potential for locally heavy rainfall will
likely remain for most of next week.

&&

.DISCUSSION...
In summary, breezy to locally strong trade winds will prevail for
the next several days. Wet trade wind weather is expected over Oahu
and Kauai today into tonight, while Maui County and the Big Island
will see fewer showers. The focus for increased showers, and
potentially heavy rainfall, is expected to shift to the Big Island
Sunday night as a surface trough develops over the area. As the
surface trough moves W and interacts with a low aloft, the threat of
widespread rainfall is expected to move over all islands Monday and
Tuesday, with the potential for wet weather potentially persisting
for most of next week. Most showers will focus over windward areas,
but there is a chance for increased rainfall over leeward areas
later in the week if the low-level trough sharpens near the islands.

Surface high pressure consolidating far N of the islands will
support breezy to locally strong trade winds for the next several
days. Meanwhile, a low aloft is expected to develop just W of the
islands within a persistent trough, likely bringing increased
instability while increased moisture moves over the area from the SE
beginning late Sunday. In the meantime however, moisture associated
with a dissipated front is moving into Kauai and Oahu, while the
trough aloft is acting to enhance this moisture. Cloud tops pushing
higher than 20 thousand feet are allowing locally heavy showers to
develop. On one hand, the trade winds are preventing these showers
from remaining over any one area for a prolonged period. On the
other hand, showers have been repeatedly forming over windward
portions of Kauai and Oahu, and 4 to 8 inches of rain has been
recorded on Kauai in the last 24 hours.

Moisture associated with the dissipated front is expected to
gradually clear Oahu this afternoon and Kauai overnight, leading to
a fairly typical distribution of trade showers on Sunday. On Sunday
night and Monday, a low aloft developing to the W of the islands is
expected to draw moisture northwestward over the Big Island,
potentially leading to the development of a surface trough, and
bringing an increased potential for heavy rain (and winter weather
to the Big Island Summits).

As this relatively weak surface feature moves W Monday and Tuesday,
associated low-level moisture convergence will spread to all islands
while the low aloft persists. This brings the potential for
widespread rainfall, with some heavy showers also possible. Trade
winds will likely focus most of the rainfall over windward areas,
but if the low-level trough sharpens W of the islands later in the
week (per latest GFS), the winds may turn toward the S or SE, which
could potentially bring as increased potential for rainfall over
leeward areas. Depending on when/where/if the trough sharpens, winds
could become locally strong. The lingering low aloft will prevent a
significant drying trend until next weekend.

&&

.AVIATION...
VFR conditions prevail at all TAF sites with some brief periods of
MVFR conditions conditions occurring at PHLI and PHTO in low clouds
and shra. Expect these conditions to continue through the day today.

AIRMET Sierra is currently in effect for Kauai due to mountain
obscuration. Conditions are expected to improve somewhat this
afternoon. They will likely be brief periods of MVFR conditions
elsewhere along windward slopes through the evening hours as low
clouds interact with island terrain.

AIRMET Tango is currently in effect over and immediately south thru
west of mountain ranges on Kauai due to low level mechanical
turbulence. These conditions are expected to continue through the
evening hours.

&&

.MARINE...
Large, strong high pressure located north of the islands will slowly
drift southeastward the next few days. Trade winds will remain fresh
with locally strong magnitudes through the windier channels and bays
through the day. The high sliding southeastward will tighten the
pressure gradient back across the islands enough to support
sustained strong trades with gale gusts through the eastern island
channels Sunday and Monday. Strong to near gale force trades will
likely occur most of next week around Maui County, through the
Alenuihaha Channel and over those waters south of the Big Island.

There is a Small Craft Advisory (SCA) in effect for all of the
Hawaiian coastal waters, with the exception of the Oahu and Maui
leeward waters, due to strong trades and elevated seas.
Strengthening trades will have this SCA expanding into the Oahu and
Maui leeward waters Sunday. This all water SCA should remain in
effect the next several days or through mid month.

Recent north swells that recently boosted northern exposed shore
surf and possibly pushed in small north-facing harbor surges will
slowly diminish through tonight. North and west-facing surf will
remain below High Surf Advisory (HSA) levels the next couple of days
as incoming overlapping north and northwest swells only produce
medium size surf. Surf along northern shores will become small from
Tuesday onward as lingering north northwest swells fade.
Strengthening trades will build in an easterly swell and ultimately
increase eastern-facing shoreline surf heights through the first
half of next week. Surf along eastern exposed shores may reach HSA
thresholds Sunday night or Monday morning. Background south swells
will continue to create small surf along south-facing shores the
next several days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM Sunday for all Hawaiian waters
except Maui County Leeward waters and Oahu Leeward waters.

Small Craft Advisory from 6 AM Sunday through 6 AM Monday for all
Hawaiian waters.

&&

DISCUSSION...Birchard
AVIATION...Burke
MARINE...Blood

In the hours before

Local storm report, Mar 6, 11:25 AM HST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1125 AM HST SAT MAR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     DEBRIS FLOW      1 W HANALEI             22.21N 159.52W
03/06/2021                   KAUAI              HI   DEPT OF HIGHWAYS

            ROCKFALL HAS CAUSED THE CLOSURE OF ONE LANE OF KUHIO
            HIGHWAY AT MILE MARKER 4.5 - NEAR WAIKOKO

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:25 PM HSTHigh Surf AdvisoryHFOKalawao12 hr
Mar 6, 6:35 AM HSTAreal Flood AdvisoryHFOKauai11 hr

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.